Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Charleston, WV

May 1, 2001Lewis County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2001, 5:04 PM EDT for Lewis County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2001, 5:04 PM EDT (21:04 UTC)
Expired
May 1, 2001, 5:30 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Lewis County, WV

What was reported inside it

TimeReportWhereRemark
May 1, 5:10 PM EDTHail 0.75Weston, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 012105
SVRCRW

WVC041-012130-
/NEW.KRLX.SV.W.0046.012104-012130/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT...

* AT 455 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A LINE OF SEVERE
THUNDERSTORMS FROM NEAR JANE LEW TO 10 MILES SOUTH OF WESTON...  
MOVING SLOWLY EAST.

LARGE HAIL ALONG WITH LOCALLY HEAVY RAINFALL CAN OCCUR WITH THESE 
STORMS.  THERE MAY BE PONDING OF WATER AND SMALL STREAM RISES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHEtR SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:10 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 1, 2:10 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT TUE MAY 1 2001

WEAK UPPER LEVEL DISTURBANCE TRIGGERING SCATTERED TSTMS ACROSS SE
OH...NE KY AND SRN HALF OF WV. MOST SHUD DIE AFTER 6 PM...BUT A FEW
MAY LINGER UNTIL AFTER SUNSET. WILL GO WITH AN EARLY THIS EVENING
CHANCE OF SHWRS/TSTMS WRN WV..SE OH...NE KY AND VA ZONES. OTHERWISE
NO MENTION OF PCPN FOR OVERNIGHT.

MODELS CONTINUE TO SHOW WEAK FLOW ACROSS THE CWA. RIDGE STRENGTHENS
WED AND THU ACROSS AREA. MAY BE A FEW TSTMS DEVELOP IN WV MTNS INTO
SW VA WED AFTN...OTHERWISE NO PCPN EXPECTED UNTIL FRI NIGHT AND/OR
SAT AS COLD FRONT TRIES TO DROP INTO CWA.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / ZINN

In the hours before

Special weather statement, May 1, 11:20 AM EDT, 5 hours 44 minutes before
VAZ003-011945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV...CORRECTION TO ADD COUNTY
NAME.
1120 AM EDT TUE MAY 1 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SATURATED AREA IN
DICKENSON COUNTY IN SOUTHWEST VIRGINIA THIS MORNING.  SOME OF THE
SMALL STREAMS ARE BANKFULL...SOME ROADS MAY HAVE WATER FLOWING
ACROSS THEM IN THE LOWLYING AREAS.  AS THE AREA CONTINUE TO RECEIVE
MODERATE TO HEAVY RAINS...THE NATIONAL WEATHER SERVICE WILL MONITOR
THIS SITUATION AS A FLASH FLOOD WARNING MAY BE NEEDED IN THE NEXT
COUPLE OF HOURS.

DO NOT DRIVE INTO WATER OVERFLOWING THE ROADS.

.END/ELW
Special weather statement, May 1, 3:37 PM EDT, 1 hour 27 minutes before
OHZ066-067-075-076-083-084-012130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 1 2001

AT 332 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...SCATTERED
HEAVY THUNDERSTORMS MOVING SLOWLY EAST THROUGH THE AREA.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER AND SMALL STREAM RISES.  SOME SMALL STREAMS WILL BE OUT OF
THEIR BANKS...CAUSING MINOR NUISANCE FLOODING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
Special weather statement, May 1, 4:25 PM EDT, 39 minutes before
KYZ101>103-105-WVZ005-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE MAY 1 2001

AT 419 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...SCATTERED
HEAVY THUNDERSTORMS MOVING SLOWLY EAST THROUGH THE AREA.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER AND SMALL STREAM RISES.  SOME SMALL STREAMS COULD RISE OUT OF
THEIR BANKS...CAUSING MINOR NUISANCE FLOODING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.